I've been taking hydrocodone/Lortab and tramadol for about 5-6 years, all doctor-prescribed for chronic pain. I've never taken more than prescribed over the life of each refill, although I sometimes take extra on worse days and less on others to make up for it. After doing some research about the w/d symptoms, I wonder how much of my chronic pain is due to fibromyalgia and psoriatic arthritis, and how much is due to w/d symptoms? They symptoms of my illnesses are very similar to w/d symptoms. I have recently been taking a natural supplement that has helped me enough that I felt good enough to get off methotrexate and cymbalta, plus I've gone from hydrocodone 7.5 down to 5mgs. I am currently taking hydrocodone 5-500mg (4 per day) and tramadol 50mg (4 per day), rotating them one pill every 2-3 hours. I usually take the Lortab with 2 ibuprofen as well. Anyway, after reading all the posts on here, I am convinced that much of my chronic pain issues that are left may be due to the drugs instead of the health issues that started this whole mess. So - enough is enough - I am ready to get off them. However, I am trying to decide if I should tackle one at a time, or both at the same time? I have heard Tramadol may be harder, and it seems to be more effective for my pain & fatigue issues. So, what I was thinking was to go off the hydrocodone first, then do the tramadol later in a couple months when I have successfully detoxed from Lortab. Is this a good idea? Or would I be better off to just do them both at the same time? Also, would it be better to gradually wean to a smaller dose (maybe one per day) and then do the cold turkey detox for the final jump? Or should I just do it cold turkey with the Lortab assuming the tramadol will get me through, and then face the tramadol withdrawal later? Any suggestions or ideas from those of you who have gone through this already? Thanks in advance, this forum has been greatly helpful for me to understand what I am facing. What a nightmare - all started just because I needed some pain relief from migraines and muscle pain. Sigh.
I would suggest one at a time - the hydro first. If you have the time and strength to taper that would be the easiest on your body. I'd also suggest that you let your doc know what you're planning. Get his/her help and guidance. But as always, we will be here for support.
You can go cold turkey from the hydro. The trams definitely need to be tapered. There is risk of seizures if tram is stopped suddenly.
It would be best to get advice and taper plan from your doctor.
Opiates can cause increased pain it is called hyperalgesia.
Thanks so much for all your advice. I started working on it on the 9th - I'm plan to taper with the Lortab first over 8 weeks and see how it goes. I set up a pretty slow decrease plan, only 1/2 pill per week, and so far I've stuck to it fine. But after reading that last comment I'm wondering if I set it up too slow? I mean, I don't want awful symptoms, but I don't want to take forever if its not necessary. I have a business trip at the end of the month and I think its too short for me to be done by then, but I don't want to be dealing with fatigue and w/d when I'm out of town. So that's why I set it up so slow - tiny decrease, then a week to get used to it, then another decrease, a week to get used to it, etc. I will be seeing my rheumatologist in two weeks, so I will tell him what I'm doing then and get his advice moving forward. So far the biggest symptom is fatigue and achiness, although that's much better today, the first day & 1/2 was hardest. Anyway, I have my plan all typed out and my husband is checking on me, so far so good.
Back in January I was also on Cymbalta, which I had been on for 2 years, and man was that a nightmare to get off of! I chose it first because I ran out once and had those awful shooting pains mentioned by rylee576 - it was awful - I also had night terrors with that - horrible medicine imho. I chose to get off it after getting a warning letter from my pharmacist about tramadol interacting with it. I did an extremely slow decrease with it, alternating nights with half-doses, then taking it two nights, miss one, then every other, then every 2 days, etc. . . It took months. But it was easy since I wasn't taking it as a response to pain.
With the Lortab, I am trying to do the same thing - just take it on a schedule without regard to my pain and deal with the pain in other ways. I figured that would be best so I can psychologically stop depending on it for my pain and use other things like heat, ice, rest, bath, etc. So far so good. When I feel totally fine w/o the Lortab then I'll work on the tramadol. So glad to hear that maybe it won't be as bad as some make it sound. Interesting that it was designed as an anti-depressant, I didn't realize that. I guess that explains why I've been so much less moody since taking it. LOL.
Thanks again for the advice, it means something that total strangers would offer to be there for me. Thank heavens for the internet!
I was wondering if you completed your taper off all opiates? If so, how is your pain today? Is it gone? I ask this as I too feel my fybro and other issues are really do to the narcotics I take to manage (ha!) my pain. Oxycontins and oxycodones. I was diagnosed with cancer and the treatment was unusually brutal on my body. I am in remission now and all doctors say i should feel fine now...maybe minor body stiffness and aches. Your post was the first I read where someone too thought their meds were the culprit....and I'm on the Internet ALOT trying to research WHAT IS WRONG WITH ME! I'm 40 yr old mother of a 2yr old and 5 yr old. I so look forward to your response!!
In my opinion the Tramadol would be best to stop first. I just stopped Tramadol using Lortab (I call it hydrocodone. I know that's not the same thing as taking both all along and then quitting one, though.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.